Jump to content
Soarsie18

Should I up my dose ?

Recommended Posts

Have been on 40mg of prozac for about 3 months now. There has definitely been a massive improvement. I am now able to get out of bed and try and get some stuff done. But after a while I started to dip again. I guess I just noticed that things weren't improving any more than that. My life situation has become more stressful, so a part of me is blaming this feeling I have on that. There's so little time before exams, that I'm thinking I'll just wait until they're over to see how I am. The reason why I'm hesitant to bring this up to my parents is because they've been able to stop worrying about me for a while. They seem to be much happier, and I don't want to bring that worry on them again, especially so close to exams. 

Is it normal to still feel so empty and hopeless when on anti-depressants ? or should I be feeling better than this ? Or is it down to my circumstances ? I'm not sure whether it's worth bringing up, I guess I just need some advice. 

Share this post


Link to post
Share on other sites

It sounds like you could benefit from talking to your doctor about increasing your dosage - it sounds like you are still having significant symptoms. The reality is that stress can make depression worse - so you may find that during times of stress you will have breakthrough symptoms. Have you done any therapy in addition to the medication? You may have some things that you need to work through that are making your depression worse at this time.

Share this post


Link to post
Share on other sites
2 hours ago, JessiesMom said:

It sounds like you could benefit from talking to your doctor about increasing your dosage - it sounds like you are still having significant symptoms. The reality is that stress can make depression worse - so you may find that during times of stress you will have breakthrough symptoms. Have you done any therapy in addition to the medication? You may have some things that you need to work through that are making your depression worse at this time.

Thanks, yeah, I have been going to therapy since December. It's helped with the anxiety, but I still feel really depressed and empty. I know that's probably partly down to the fact that I have to stay inside and work all day, but I'm not sure if it's more than that. I'm scared to bring it up to my parents because they've been thinking that everything's fine so far. Should I just wait 5 weeks till all of this is over to see if I still need to look into it ? or is it something that I need to address now ? 

Although I'm quite low, I'm feeling pretty stable right now. I know things can get out of hand quite quickly though. I guess I'm just too scared to change anything at this point. 

Share this post


Link to post
Share on other sites
55 minutes ago, Soarsie18 said:

Although I'm quite low, I'm feeling pretty stable right now. I know things can get out of hand quite quickly though. I guess I'm just too scared to change anything at this point.  

Your self-evaluation sounds pretty solid to me...probably b/c I've used very similar words myself.  For me, the words indicated a cautious approach.  But, yeah, address it sooner rather than later, imo.

What I find encouraging is that you're clear that you're not clear on whether the issues a part of the regular depression or situational.  That's pretty advanced insight that a lot of people don't have. 

For that lack of clarity, no, I wouldn't up the dosage yourself.  I'm no pharmacologist, but you've only been on it a few months.  So, too, resisting the urge to up it yourself would send a clear message to your doc you can handle your meds responsibly.

I'm not clear if the therapy is with your doc or a therapist.  In either case, I'd describe your situation exactly as you've described it here.  You've expressed your perspective quite clearly.  You've been able to nuance your feelings.

I realize the situation with the parents kinda sucks.  And that's another stressor that obviously contributes.  Your doc/therapist seems to me to be your best, most informed and objective sounding board.

Meanwhile, what, if any, steps have you been able to take to help the anxiety?

Share this post


Link to post
Share on other sites
53 minutes ago, MarkintheDark said:

Your self-evaluation sounds pretty solid to me...probably b/c I've used very similar words myself.  For me, the words indicated a cautious approach.  But, yeah, address it sooner rather than later, imo.

What I find encouraging is that you're clear that you're not clear on whether the issues a part of the regular depression or situational.  That's pretty advanced insight that a lot of people don't have. 

For that lack of clarity, no, I wouldn't up the dosage yourself.  I'm no pharmacologist, but you've only been on it a few months.  So, too, resisting the urge to up it yourself would send a clear message to your doc you can handle your meds responsibly.

I'm not clear if the therapy is with your doc or a therapist.  In either case, I'd describe your situation exactly as you've described it here.  You've expressed your perspective quite clearly.  You've been able to nuance your feelings.

I realize the situation with the parents kinda sucks.  And that's another stressor that obviously contributes.  Your doc/therapist seems to me to be your best, most informed and objective sounding board.

Meanwhile, what, if any, steps have you been able to take to help the anxiety?

I wasn’t planning on upping it myself dw. 

Going to see my pdoc again to talk about it would be a lot of hassle and expensive and would have to get my parents involved. My therapist on the other hand is closer, and I see him once every few weeks anyway. I’ll try and talk to him about it, still I’m not very good at doing that. I think just talking about it with him will help keep me stable in the meantime. Guess i’ll just wait and see.

Share this post


Link to post
Share on other sites
3 hours ago, Soarsie18 said:

@JessiesMom is that for vitamin D ?? 

I’ll take a look at it, I’m sure staying inside is taking its toll on me.

Part of it is vitamin D, but a larger thing is the effect of not getting sunlight on your mood. Have you heard of seasonal affective disorder? It is possible that neing inside so much is having the same effect on you that winter has on those pf us who live in the north.

Share this post


Link to post
Share on other sites
1 hour ago, JessiesMom said:

Part of it is vitamin D, but a larger thing is the effect of not getting sunlight on your mood. Have you heard of seasonal affective disorder? It is possible that neing inside so much is having the same effect on you that winter has on those pf us who live in the north.

I have heard of seasonal effective disorder, it definitely has some effect on me. However I’m used to working inside like this. I know that what I’m feeling now is definitely something more. Still any help would be good. 

Share this post


Link to post
Share on other sites

I would either increase the Prozac or add something like Wellbutrin. Going up to 60 mg to 80 mg Prozac would be my first step. Then adding Wellbutrin SR 150-300 mg or Wellbutrin XL 150 mg would be my next step.

Share this post


Link to post
Share on other sites
On 12 May 2019 at 8:59 AM, mikl_pls said:

I would either increase the Prozac or add something like Wellbutrin. Going up to 60 mg to 80 mg Prozac would be my first step. Then adding Wellbutrin SR 150-300 mg or Wellbutrin XL 150 mg would be my next step.

Thanks for the advice. My exams are getting really close now. I feel too scared to change my medication just before them, so I'm going to wait till after to see if I need to be taking something different. 

Share this post


Link to post
Share on other sites
Just now, Tim 52 said:

Soarsie:

Thanks for the update.  I hope this helps you so keep us posted.  

Thank you Tim, me too !. Even if I don't see much of a difference that's alright. I just don't want it to make me worse and for me not to have enough time to change it. 

Share this post


Link to post
Share on other sites
1 hour ago, Tim 52 said:

Your path is a conservative do no harm path and you may get the modest lift you are seeking.  Best to you

Thank you for the encouragement. It’s always a bit scary changing meds. I’ll keep you updated 🙂 

Share this post


Link to post
Share on other sites

That's good that you're experiencing good results with such a little change.

The half-life of Prozac is about 4-6 days after chronic administration with its active metabolite, norfluoxetine having a half-life of about 4-16 days. It may take a while for this dose change to reach steady state in your system, but after a while, taking 60 mg may be easier, but that is if you want to and/or need to and don't feel like alternating doses each day. (That would be hard for me to keep up with! lol)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...